Crystal-Associated Colitis with Ulceration Leading to Hematochezia and Abdominal Pain

Meeta Desai, Aaron Reiprich, Nancy Khov, Zhaohai Yang, Abraham Mathew, John Levenick

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Lower GI bleeding is a common cause for hospitalization in adults. Medication-associated mucosal injury is an important clinical entity that can result in significant morbidity and mortality. We present the case of a 45-year-old woman with a 3-month history of intermittent abdominal cramping and rectal bleeding. Her medical history was extensive and included end-stage renal disease and a remote history of endometrial carcinoma that was treated with radiation. Initial workup was concerning for ischemic and radiation colitis, however, histology was most consistent with acute inflammation and ulceration associated with crystal fragments. Sevelamer and cholestyramine are commonly used ion-exchange resins that have been associated with mucosal damage. Both medications were discontinued and her symptoms resolved. Our case highlights an underrecognized but important cause of hematochezia.

Original languageEnglish (US)
Pages (from-to)332-337
Number of pages6
JournalCase Reports in Gastroenterology
Volume10
Issue number2
DOIs
StatePublished - Jan 1 2016

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Cite this